Hail, Berkshire
- When
- July 13, 7:15 PM EST
- Where
- Berkshire County, 0.39 mi E of Monterey
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.179, -73.212
Nickel size hail was reported at Main Road and Tyringham Road.
A severe thunderstorm moved over portions of western Massachusetts during the late evening of July 13th, resulting in isolated wind damage reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A severe thunderstorm moved over portions of western Massachusetts during the late evening of July 13th, resulting in isolated wind damage reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 13, 6:41 PM EST, 34 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 741 PM EDT Mon Jul 13 2020 .SYNOPSIS... A frontal system will move east of the area this evening with scattered showers and thunderstorms ending around sunset. A slightly dryer air mass will follow behind the front. Upper level low pressure will bring scattered showers and thunderstorms to the area again late tonight through Tuesday, then high pressure will bring seasonably warm weather on Wednesday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 730 pm, water vapor imagery shows a vigorous shortwave digging into western NY/PA. Ascent ahead of this wave continues to spark isolated to widely scattered showers and thunderstorms across NY and western New England, despite an airmass with seasonable moisture content and rather dry low levels. These storms have not been particularly long-lived in general and have generated well-defined outflow boundaries. The atmosphere up in the southern Adirondacks seems to have been worked over where several rounds of earlier convection occurred. Going forward this evening, expect the loss of diurnal heating to result in a downward trend in coverage of showers and storms. Previous forecast captures this trend well, and little changes were needed. Previous discussion... A couple of mid- level short waves are tracking across the area this afternoon, while a surface cold front tracks across and east of the area by early evening. These systems will trigger scattered showers and thunderstorms this afternoon, diminishing by evening. Drier air at the surface and aloft is already filtering into the area this afternoon such that it appears that the threat for any heavy rain today is diminishing. Any showers should be over by sunset. After a lull in the rain chances late this evening, a mid- level low pressure area will track from the eastern Great Lakes across northern New York later tonight. This system will increase the chance of rain showers for awhile late tonight into Tuesday morning, mainly for the northern half of the area north of the Capital District. There may be enough elevated instability for some thunder with these showers as they move across the area late tonight through early Tuesday morning. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... Mid-level low pressure will close off over northeastern NY and northern New England for a time on Tuesday, before weakening and lifting east-northeast later in the day. The day may start with a few showers and thunderstorms associated with the upper low, with the best chances north and east of the Capital District. After another lull in the rain chances later Tuesday morning, scattered showers and thunderstorms will likely develop Tuesday afternoon with the maximum of diurnal heating. Wind fields and instability on Tuesday afternoon will be quite modest and the risk for any severe weather with these storms looks to be quite low at this time. Temperatures Tuesday will be a bit cooler than today with highs near 80 in the valleys and in the 70s over higher terrain. A strong ridge of the south central U.S. will begin to build northeast toward our area later Tuesday and Wednesday, pushing the mid-level trough off to the east and setting the stage for another round of warm and mostly dry weather. Temperatures Wednesday should be about 5 degrees warmer than Tuesday with highs mostly in the 80s and little to no chance of rain. && .LONG TERM /THURSDAY THROUGH MONDAY/... The long term will begin with a pair of upper-level shortwaves passing across the region, one on Thursday and another on Friday. At the surface, an area of low pressure will track from the Ohio Valley through the St. Lawrence Valley. It is uncertain whether the cold front will pass through or part of the region, or stall to our north and west. Thursday will likely begin with some parts of the region in a low- level stratus deck due to a southeasterly onshore flow. Partial clearing is anticipated during the afternoon hours. Areas well to the north and west of the Capital District will have the higher chances for afternoon showers and thunderstorms, given the instability and forcing is greater across that region. From the Capital District and points south and east, little if any instability should lead to nothing more than some isolated showers at best. Any lingering showers will progress eastward across the entire region overnight. On Friday, we still look to be in the warm sector of this system, where greater instability should lead to more scattered coverage of showers and thunderstorms, pending on how long it takes any lingering clouds and showers from the morning to dissipate. This system departs the region Friday night. From Saturday through Monday, upper-level ridging rebuilds; however, there are model differences regarding the strength of the ridge and whether any upper-level features push across the region. For now, will maintain slight chance pops for afternoon/evening showers and thunderstorms Saturday and Sunday due to the hot and humid conditions. On Monday, a cold front may approach from the north and west and lead to at least scattered shower/t-storm coverage. Temperatures to begin the period will range from the mid- to upper 70s in the higher terrain to the low to mid-80s in the valleys, then trend upwards to the 80s in the higher terrain and low to mid-90s in the valleys. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... A few isolated showers will be possible over the terminals through around 03Z, but should dissipate thereafter. Cannot totally rule out a storm, but probability is too low for a mention. Late tonight, there is some evidence that showers and perhaps an isolated thunderstorm will expand back into the region from the north. The showers should remain north of KPOU. Outside of any showers, VFR conditions are expected with variable midlevel clouds. For much of the day on Tuesday, an upper level disturbance will be in the area, with isolated to scattered showers and a few thunderstorms possible. Confidence is not high enough to go with a prevailing group anywhere, but the best chance for showers and an isolated thunderstorm appears to be from late morning through mid-afternoon. Most of the activity should remain north of KPOU, although a few showers cannot be ruled out there mainly after 16Z either. Brief drops to MVFR/IFR vsby are possible especially if a storm moves over the terminals; otherwise, VFR will prevail through the TAF period. Winds will generally be from the west to north at 10 kt or less through the TAF period. Outlook... Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: Moderate Operational Impact. Breezy. Chance of SHRA. Thursday Night: High Operational Impact. Likely SHRA. Friday: Moderate Operational Impact. Chance of SHRA...TSRA. Friday Night: Low Operational Impact. Slight Chance of SHRA. Saturday: Low Operational Impact. Slight Chance of SHRA...TSRA. && .FIRE WEATHER... A frontal system and upper level disturbance will bring scattered showers to the area late this afternoon through Tuesday. Humidity levels will drop just a bit late this afternoon, before rising back to 90 to 100 percent late tonight. Fair conditions return for Wednesday, before humidity levels and chances for showers and thunderstorms increase by late next week. Temperatures will also trend back towards the 90s by next weekend. RH values will increase to 90 to 100 percent late tonight, before falling to 50 to 60 percent on Tuesday afternoon. Southwest to northwest winds will average 5 to 10 kts tonight, becoming light northwesterly on Tuesday. && .HYDROLOGY... Isolated to scattered showers and thunderstorms are expected into Tuesday. Localized rainfall amounts of up to around half an inch will cause ponding in poor drainage area, but significant flooding is not expected. Water levels on the main rivers will remain steady through this week. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...MSE NEAR TERM...MSE/NAS/Thompson SHORT TERM...MSE LONG TERM...Rathbun AVIATION...Thompson FIRE WEATHER...MSE/NAS HYDROLOGY...NAS
Hazardous Weather Outlook National Weather Service Albany NY 347 PM EDT Mon Jul 13 2020 CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-141100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- 347 PM EDT Mon Jul 13 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, the Mohawk Valley, Capital Region, eastern Catskills, Schoharie Valley, mid Hudson Valley, and the Taconics of eastern New York. .DAY ONE...Tonight. Isolated to scattered non severe thunderstorms are expected into early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered thunderstorms are possible Tuesday afternoon into the early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-041>043-082>084-VTZ013>015-141100- Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren- Northern Washington-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 347 PM EDT Mon Jul 13 2020 This Hazardous Weather Outlook is for the southern Adirondacks, Lake George northern Saratoga Region in eastern New York and southern Vermont. .DAY ONE...Tonight. Isolated to scattered thunderstorms into tonight. Some thunderstorms may contain gusty winds and locally heavy downpours, which could lead to ponding of water on roadways and poor drainage flooding in urban and low lying areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered thunderstorms are possible mainly during the afternoon and early evening hours on Tuesday. Some locally heavy rainfall is possible causing ponding of water on roadways and poor drainage flooding in urban and low lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Albany NY 239 PM EDT Mon Jul 13 2020 NYZ033-131930- Hamilton- 239 PM EDT Mon Jul 13 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HAMILTON COUNTY... At 238 PM EDT, a strong thunderstorm was located over Eighth Lake Campground, or 15 miles east of Old Forge, moving northeast at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Speculator, Blue Mountain Lake, Eighth Lake Campground, Brown Tract Pond Campground, Forked Lake Public Campground, Raquette Lake, Lake Durant Campground, Golden Beach Campground, Eagle Nest, Deerland, Sagamore, Woods, Sagamore Lake and Kamp Kill Kare. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4367 7469 4377 7477 4397 7447 4374 7430 TIME...MOT...LOC 1838Z 242DEG 10KT 4376 7466 DBT
Special Weather Statement
National Weather Service Albany NY
335 PM EDT Mon Jul 13 2020
NYZ033-132015-
Hamilton-
335 PM EDT Mon Jul 13 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON COUNTY...
At 335 PM EDT, a strong thunderstorm was located 8 miles north of
Brown Tract Pond Campground, or 18 miles northeast of Old Forge,
moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Blue Mountain Lake, Forked Lake Public Campground, Lake Eaton
Campground, Long Lake, Hasbroucks, Russian Lake, Woods, Quaker Beach,
Little Tupper Lake, Deerland and Partlow.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4386 7431 4384 7481 4392 7483 4397 7484
4411 7442 4411 7439
TIME...MOT...LOC 1935Z 256DEG 16KT 4392 7476
DBTSpecial Weather Statement
National Weather Service Albany NY
350 PM EDT Mon Jul 13 2020
NYZ042-043-132030-
Northern Washington-Northern Warren-
350 PM EDT Mon Jul 13 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND NORTHERN
WASHINGTON COUNTIES...
At 349 PM EDT, a strong thunderstorm was located near Huletts
Landing, or 12 miles northwest of Whitehall, moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hague, Rogers Rock Campground, Huletts Landing, Putnam, Wright,
Dresden Center, Chipman Point, Putnam Station, Silver Bay, Black
Point, Snody Dock, Clemons, Sabbath Day Point, Indian Kettles,
Graphite, Glenburnie, Chipmans Point, Ottenburgs Ramp, North Bolton
and Coates Point.
If you are on or near the northern portion of Lake George, get out
of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
LAT...LON 4377 7335 4374 7337 4373 7337 4369 7340
4364 7343 4362 7342 4362 7337 4363 7337
4363 7330 4362 7330 4360 7368 4375 7372
4380 7355 4381 7338
TIME...MOT...LOC 1949Z 256DEG 16KT 4369 7360
DBTSpecial Weather Statement
National Weather Service Albany NY
755 PM EDT Mon Jul 13 2020
CTZ001-MAZ025-140045-
Northern Litchfield-Southern Berkshire-
755 PM EDT Mon Jul 13 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BERKSHIRE COUNTY...
At 755 PM EDT, a strong thunderstorm was located near Great
Barrington, moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Great Barrington, Sheffield, Otis, Sandisfield, Housatonic,
Stockbridge, New Marlborough, Monterey, Alford, Tyringham,
Hartsville, Konkapot, North Colebrook, New Boston, North Otis,
Newsboy Statue, Montville, Glendale, Williamsville and Southfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4215 7303 4215 7307 4212 7306 4211 7307
4209 7307 4207 7306 4204 7306 4204 7301
4199 7302 4212 7349 4231 7342 4227 7300
4225 7300
TIME...MOT...LOC 2355Z 284DEG 16KT 4220 7330
DBTThe Albany radar (KENX), 83 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported at Main Road and Tyringham Road.
A tree was uprooted and fell onto a sugar house.
A window was broken due to flying debris.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909092, 909094, 909093, 909095.